Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 1998, 12:22 AM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 63 min. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 12:22 AM CDT (05:22 UTC)
- Expired
- May 15, 1998, 1:25 AM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 12:27 AM CDT | Thunderstorm Wind 52 | Great Bend, KS | |
| May 15, 12:32 AM CDT | Thunderstorm Wind 58 | Great Bend, KS | |
| May 15, 12:36 AM CDT | Thunderstorm Wind 52 | Albert, KS | |
| May 15, 12:39 AM CDT | Thunderstorm Wind 65 | Alden, KS | |
| May 15, 12:41 AM CDT | Thunderstorm Wind 61 | Lorraine, KS | |
| May 15, 12:47 AM CDT | Thunderstorm Wind 61 | Albert, KS | |
| May 15, 12:59 AM CDT | Thunderstorm Wind 61 | Great Bend, KS | Store-front windows blown out of several businesses, uprooted a large tree, toppled over a light standard at an athletic field. |
| May 15, 12:59 AM CDT | Thunderstorm Wind 65 | Bushton, KS | Large tree limbs downed including some trees completely uprooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 11:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3552 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 150522 RRA SVRICT KSC009-053-159-150625- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1222 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS ELLSWORTH COUNTY IN CENTRAL KANSAS RICE COUNTY IN CENTRAL KANSAS * UNTIL 125 AM CDT * AT AT 1220 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF GREAT BEND ON THE RICE/BARTON COUNTY LINE ...MOVING TO THE NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYONS BY 1230 AM CHASE BY 1230 AM ELLSWORTH BY 1245 AM HOLYROOD BY 1240 AM GREAT BEND BY 1230 AM IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERS2TORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PETERSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:05 PM CDT, 9 hours 17 minutes earlier.
Area forecast discussion, May 14, 3:05 PM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT THU MAY 14 1998 ...SHORT TERM... ALL EYES FOR THE SHORT TERM FORECAST ARE ON PROBABILITY OF SVR WX TONIGHT. MODIFIED SOUNDINGS SHOW VERY GOOD INSTABILITY WITH CAPES AROUND 3500 J/KG BUT BIGGEST QUESTION IS WHETHER CAP CAN BE BROKEN. MODELS IN PRETTY GOOD AGREEMENT IN PUSHING NICE 5H SPEED MAX (50-70 KTS) IN SW KS...BUT ETA PUSHES DRYLINE A LITTLE FARTHER EAST BY 12Z FRI. GENERALLY FOLLOWED THIS SOLUTION AS IT VERIFIED LL MOISTURE AND TEMPS THE BEST. CONVERGENCE ALONG DRYLINE AND APPROACH OF UPPER SYSTEM SHOULD BE ENOUGH TO BREAK CAP ACROSS WRN KS. FCST HODOGRAPHS SUGGEST STORMS WILL FORM INTO ORGANIZED LINE AND SHIFT EAST INTO CNTRL ZONES LATE. THUS WILL CONT SCT POPS ACRS ENTIRE CWA AND KEEP MENTION OF SVR. WITH DWPTS IN MID/UPPER 60S...WILL BUMP UP LOWS FROM PREVIOUS FCST WHICH WILL BE A COUPLE OF DEGREES WARMER THAN GUIDANCE VALUES. HYSELL ...LONG TERM... I WILL CONTINUE TO UTILIZE THE ETA/AVN SOLUTION PER PREVIOUS FORECASTS AND THE POOR HANDLING BY THE NGM MODEL. THE MAIN CONCERN WILL BE THE LINGERING RW/TRW FRIDAY MORNING. BOUNDARY WILL BE SITUATED ACROSS THE CENTRAL SECTIONS OF THE CWA AT F24 AND THEN SLIDE EAST DURING THE DAY. WITH PLENTY OF INSTABILITY OVER THE SOUTHEAST SECTIONS...I WILL KEEP A MENTION OF TRW THROUGH THE DAY. THE REMAINDER OF THE CWA SHOULD HAVE RW/TRW ENDING BY MIDDAY. HIGH PRESSURE THEN MOVES INTO THE PLAINS BY F48. THE ATMOSPHERE LOOKS DRY THROUGHOUT AND THE FLOW GRADUALLY TURNS BACK TO THE SOUTH...SO A REBOUND IN TEMPERATURES WILL OCCUR WITH THE WARM AIR ADVECTION. THE RETURN FLOW WILL ALSO START TO ADVECT IN SOME GULF AIR...SO A FEW MORE CLOUDS WILL POP ON SUNDAY. ANOTHER LEE SIDE TROF WILL BEGIN TO DEVELOP AND IS PROGGED TO MOVE ACROSS MONDAY. I AM LOSING CONFIDENCE THOUGH IN THE CHANCES FOR PREIPITATION...HOWEVER...I WILL NOT TAKE THE CHANCE OUT SINCE IT IS SO LATE IN THE PERIOD. CHANCE FCSTID = 1 ICT 66 79 56 84 / 40 40 5 5 HUT 63 77 54 84 / 40 30 5 5 EWK 66 78 56 84 / 40 40 5 5 EQA 66 79 56 84 / 40 40 5 5 WLD 67 79 56 85 / 40 40 5 5 RSL 61 76 53 84 / 50 30 5 5 GBD 61 77 53 85 / 50 30 5 5 SLN 66 78 54 84 / 40 30 5 5 MPR 64 77 54 84 / 40 30 5 5 CFV 67 81 56 84 / 30 50 5 5 CNU 66 80 56 82 / 30 50 5 5 K88 66 79 56 82 / 30 50 5 5 .ICT...NONE.
In the hours before
Special weather statement, May 14, 10:25 PM CDT, 1 hour 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800- HAZARDOUS WEATHER OUTLOOK....UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1025 PM CDT THU MAY 14 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: ...SPOTTERS WILL BE NEEDED BETWEEN MIDNIGHT AND 6 AM IN CENTRAL AND SOUTH CENTRAL KANSAS... ...SPOTTERS WILL LIKELY BE NEEDED AFTER 3 AM IN SOUTHEAST KANSAS... A LINE OF SEVERE THUNDERSTORMS CURRENTLY DEVELOPING ACROSS WESTERN OKLAHOMA WILL EXPAND NORTHEAST OVERNIGHT INTO CENTRAL AND SOUTHEAST KANSAS. THE ATMOSPHERE ACROSS ALL OF THE OUTLOOK AREA REMAINS EXTREMELY UNSTABLE...AND WILL INTO THE DAYLIGHT HOURS ON FRIDAY. WE ARE CURRENTLY EXPECTING THE LINE OF SEVERE THUNDERSTORMS TO REACH HARPER...KINGMAN...RENO...AND SUMNER COUNTIES BY MIDNIGHT. AFTER MIDNIGHT...THE STORMS WILL CONTINUE NORTH-NORTHEAST AT UP TO 50 MPH INTO THE REST OF SOUTH CENTRAL AND CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO BE VERY SEVERE. THE MAIN THREAT WILL BE WINDS UP TO 90 MPH. IN ADDITION...HAIL TO 2 INCHES IN DIAMETER...AND ISOLATED TORNADOES ARE POSSIBLE WITH THIS SYSTEM. THE DEVELOPING STORMS HAVE ALREADY PRODUCED WINDS UP TO 80 MPH OVER WESTERN OKLAHOMA. EMERGENCY MANAGERS...SPOTTERS...AND LOCAL LAW ENFORCEMENT SHOULD ALL BE PREPARED FOR THIS DEVELOPING SITUATION. STAY TUNED TO NOAA WEATHER RADIO OR LOACL MEDIA FOR LATER WATCHES AND WARNINGS. DAVIS
Special weather statement, May 14, 10:32 PM CDT, 1 hour 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800- HAZARDOUS WEATHER OUTLOOK....CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1032 PM CDT THU MAY 14 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE IN SOUTHEAST KANSAS: ALLEN GREENWOOD NEOSHO WILSON CHAUTAUQUA LABETTE ELK MONTGOMERY WOODSON SYNOPSIS: ...SPOTTERS WILL BE NEEDED BETWEEN MIDNIGHT AND 6 AM IN CENTRAL AND SOUTH CENTRAL KANSAS... ...SPOTTERS WILL LIKELY BE NEEDED AFTER 3 AM IN SOUTHEAST KANSAS... A LINE OF SEVERE THUNDERSTORMS CURRENTLY DEVELOPING ACROSS WESTERN OKLAHOMA WILL EXPAND NORTHEAST OVERNIGHT INTO CENTRAL AND SOUTHEAST KANSAS. THE ATMOSPHERE ACROSS ALL OF THE OUTLOOK AREA REMAINS EXTREMELY UNSTABLE...AND WILL INTO THE DAYLIGHT HOURS ON FRIDAY. WE ARE CURRENTLY EXPECTING THE LINE OF SEVERE THUNDERSTORMS TO REACH HARPER...KINGMAN...RENO...AND SUMNER COUNTIES BY MIDNIGHT. AFTER MIDNIGHT...THE STORMS WILL CONTINUE NORTH-NORTHEAST AT UP TO 50 MPH INTO THE REST OF SOUTH CENTRAL AND CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO BE VERY SEVERE. THE MAIN THREAT WILL BE WINDS UP TO 90 MPH. IN ADDITION...HAIL TO 2 INCHES IN DIAMETER...AND ISOLATED TORNADOES ARE POSSIBLE WITH THIS SYSTEM. THE DEVELOPING STORMS HAVE ALREADY PRODUCED WINDS UP TO 80 MPH OVER WESTERN OKLAHOMA. IN ADDITION...THE STORMS MAY BE CAPABLE OF PRODUCING FLASH FLOODING AS THEY FORM INTO A NORTHEAST TO SOUTHWEST LINE...AND THEN MOVE NORTHEAST ALONG IT. THIS WILL RESULT IN STORMS TRACKING ALONG THE SAME PATH...AND PRODUCING EXCESSIVE RAINFALL OVER SOME AREAS. EMERGENCY MANAGERS...SPOTTERS...AND LOCAL LAW ENFORCEMENT SHOULD ALL BE PREPARED FOR THIS DEVELOPING SITUATION. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER WATCHES AND WARNINGS. DAVIS
Special weather statement, May 14, 11:50 PM CDT, 32 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-150515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1150 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:52 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell, Saline | 63 min |
| May 15, 5:21 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 15, 5:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| May 15, 5:39 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
| May 15, 5:56 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| May 15, 6:06 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| May 15, 6:16 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| May 15, 6:20 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 65 min |
| May 15, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 59 min |
| May 15, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
| May 15, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.